Kansas, 2001

Flood and Hail in Kansas, March 14, 2001

March 14, 2001 · NWS TOP · 2 events in 1 county or zone

1 hail, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 14, 3:00 PM CST, 55 minutes earlier.

Area forecast discussion, Mar 14, 3:00 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
300 PM CST WED MAR 14 2001

AVM IS PREFERRED MODEL TODAY. WITH THIS IN MIND...APPEARS RAIN TO
SNOW LINE WILL NOT MOVE INTO THE AREA BEFORE 12Z THURSDAY. EVEN BY
18Z...THIS LINE BISECTS THE AREA NORTH/SOUTH ROUGHLY ALONG HIGHWAY
77. AS UPPER LOW SHIFTS EAST LATE IN THE DAY...BEST VERTICAL MOTION
ALSO WILL BE SHIFTING EAST. THUS WILL POST A WATCH WRN
CWA...EXTENDING INTO NORTHEAST CORNER...FOR THURSDAY. APPEARS MOST
ACTION TO BE EAST OF AREA BY THURSDAY EVENING...BUT COULD STILL BE A
CLOSE CALL IN THE NORTHEAST CORNER. FOUR TO EIGHT INCHES BEST GUESS
FOR NOW...BUT NEAR BLIZZARD CONDITIONS REGARDLESS OF AMOUNTS
JUSTIFICATION FOR WATCH AT THIS TIME. FURTHER SOUTH...ESPECIALLY
ALONG AND SOUTHEAST OF THE TURNPIKE...RAIN TO SNOW BY AFTERNOON BUT
NOT EXPECTING MUCH ACCUMULATION DUE TO WARMER GROUND AND RELATIVELY
WARMER BNDRY TEMPS. THUS FEEL HPC DEPICTION OF HEAVY SNOW IS A BIT
TOO FAR SOUTH. WOULD PREFER SHIFTING NORTH AND WEST AROUND 50 MILES.
BUT STILL IN OUR CWA NONETHELESS.

OTHER CONCERN TONIGHT IS CONVECTION. ALREADY SEE LI/S BELOW ZERO.
WITH VIL O' DAY AROUND 28...AND RESULTANT WBZ FAIRLY LOW...MAY NOT
BE TOO HARD TO GET SOME MARGINAL SIZE SVR HAIL...WITH ATTENDANT WIND
GUSTS. STG DYNAMICS MOVING INTO THE AREA THIS EVENING PER LATEST
RUCII SUPPORTS THIS ALSO.

.TOP...WINTER STORM WATCH THURSDAY ALONG AND NORTH OF zA LINE FROM
ABILENE TO MARYSVILLE AND HIAWATHA.

In the hours before

Special weather statement, Mar 14, 3:13 PM CST, 42 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-150400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
313 PM CST WED MAR 14 2001

WINTER WEATHER STILL LOOKS LIKE IT WILL MAKE A RETURN TO THE AREA ON
THURSDAY. A WINTER STORM WATCH HAS BEEN ISSUED FOR THE POSSIBILITY OF
NEAR BLIZZARD CONDITIONS ON THURSDAY...NORTH AND WEST OF A LINE...
FROM ABILENE...TO MARYSVILLE...AND HIAWATHA. RAIN WILL CHANGE TO
SNOW WEST OF HIGHWAY 77 THURSDAY MORNING...THEN ALONG THE
NORTHERN BORDER FROM MARYSVILLE TO HIAWATHA...IN THE AFTERNOON. AS
NORTH WINDS INCREASE TO 25 TO 35 MPH AND GUSTY...SNOW WILL BLOW AND
DRIFT. NEAR BLIZZARD CONDITIONS ARE POSSIBLE. FURTHER SOUTH...MAINLY
ALONG AND SOUTH OF THE TURNPIKE...RAIN WILL CHANGE TO SNOW. HOWEVER
ACCUMULATIONS SHOULD BE ONLY A FEW INCHES...AT BEST. IN FACT...MUCH
OF THE SNOW MAY MELT INITIALLY FROM MANHATTAN AND TOPEKA TO
LAWRENCE...AND POINTS SOUTH...INCLUDING EMPORIA AND OTTAWA.

MEANWHILE...TONIGHT...RAIN AND THUNDERSTORMS SHOULD BECOME
WIDESPREAD OVER THE REGION. SOME OF THE STORMS COULD PRODUCE HAIL
AND GUSTY WINDS. RAINFALL COULD TOTAL AN INCH IN SOME AREAS BY
THURSDAY AFTERNOON...SO SOME LOWLAND FLOODING MAY A@LSO OCCUR.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA...FOR FURTHER
STATEMENTS ON THIS LATEST ROUND OF WINTRY WEATHER.
Local storm report, Mar 14, 3:55 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CST WED MAR 14 2001

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    2 S MC LOUTH              KS    .75 INCH HAIL
03/14/01   JEFFERSON

The radar

The Topeka radar (KTWX), 90 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flood. Local standard time, as filed.

Hail, Jefferson

When
March 14, 3:55 PM CST
Where
Jefferson County, 2 mi S of Mc Louth
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.167, -95.217

Flood, Jefferson

When
March 14, 8:10 PM CST to 10:30 PM CST
Where
Jefferson County, Oskaloosa
Reported by
LAW ENFORCEMENT
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Heavy rains of one to 3 inches caused many small creeks and streams to overflow their banks and spread water over roadways. Several roads were reported impassable for a time.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5233934, 5234019.